- Article SummaryPrint
- Indications and Side Effects
- Causes and Overdose Symptoms
- Naltrexone Overdose Treatment and Recovery
Naltrexone is a special drug that works as an opioid receptor antagonist. It blocks the effects of certain narcotic medications and alcohol. Taking large amounts of this drug can induce naltrexone overdose symptoms. Do not take narcotic painkillers or drink alcohol while you are using naltrexone, as doing so can cause adverse side effects, including opioid overdose or alcohol poisoning. If you or a loved one is abusing naltrexone together with any of the above mentioned substances, call 1-888-287-0471 to discuss the treatment options and to find the nearest detox and rehab center in your area.
Indications and Side Effects
According to the National Institute on Drug Abuse, 5.1 million Americans, including high school students, abused painkillers in 2010. The U.S. Department of Health and Human Services also reported that 50.9 percent of adults ages 18 and above regularly drink alcohol.
Naltrexone is one of the few drugs approved by the Food and Drug Administration (FDA) for the treatment of alcoholism and opioid addiction. It is not used for relieving withdrawal symptoms or indicated for the treatment of an opioid or alcohol overdose. Naltrexone administration is often started after the patient has been off alcohol or opioids for about seven to 10 days. A person may suffer from naltrexone overdose symptoms if he or she used the drug before withdrawing from opioid dependence.
A newer option for opioid treatment is the naltrexone implant, which is surgically placed under the skin. It is not, however, approved by the FDA or the Australian Therapeutic Goods Administration. There are also five recorded incidents of opioid overdoses resulting in fatalities in Australia as a result of naltrexone implants.
Naltrexone is generally safe and well tolerated, but, like other prescription medications, it can cause some side effects early in the treatment. Naltrexone side effects include:
- Increased thirst
- Joint or muscle aches
- Fainting or lightheadedness
A person who is allergic to the drug may experience symptoms similar to naltrexone overdose symptoms, including:
- Blurred vision
- Tinnitus or ringing in the ears
- Decrease appetite
- Fast heartbeat
- Skin rash
- Breathing difficulties
Naltrexone should not be administered to patients with liver disease or liver toxicity. Taking naltrexone while still in the alcohol or opioid withdrawal process may precipitate the withdrawal symptoms. You can call the FDA at 1-800-FDA-1088 to report any side effects of naltrexone.
Causes and Overdose Symptoms
Naltrexone is available in 50-mg tablets and a 380-mg extended-release injectable liquid solution for alcohol dependence. Opioid addicts can take an initial dose of 12.5 mg or 25 mg per day and then shift to 50 mg if no withdrawal signs occur. The dosage for adult opioid addiction may be increased to 100 mg during weekends or every other day to improve compliance.
Naltrexone overdose symptoms may occur if you:
- Try to overcome the desired effects of this medication by ingesting large amounts of narcotics or alcohol
- Accidentally or intentionally take more than the prescribed dosage
- Injected an extended-release suspension directly in your veins rather than in the gluteal muscles or buttocks
- Stop using naltrexone after chronic use, and then taking opioids again
Signs of an overdose on naltrexone include:
- Stomach pain
- Seizures or convulsions
In case of a naltrexone overdose, call your local emergency number (911) or the National Poison Control Center at 1-888-287-0471.
Sunflower Wellness Retreat Sponsored 29875 W 339th Street
Osawatomie, KS 66064
Sovereign Health Addiction, Dual Diagnosis, and Mental Health Treatment Programs Sponsored 555 S. Andrew Ave, Suite 101
Pompano Beach, FL 33069
Oxford Treatment Center Sponsored 297 CR 244
Etta, MS 38627
Greenhouse Sponsored 1171 107th Street
Grand Prairie, TX 75050
Naltrexone Overdose Treatment and Recovery
"A person who is suffering from naltrexone overdose symptoms should seek medical help."A person who is suffering from naltrexone overdose symptoms should seek medical help. Naltrexone overdose treatment may include:
- Collecting blood and urine samples to determine the type of drugs present and if there were other substances taken, like alcohol and other medications along with the overdosed drug
- Activated charcoal to absorb any remaining drugs in the body and to slow down the absorption of the drug into the system
- Gastric lavage or stomach pumping, which involves the insertion of a flexible tube through the nose, down, the throat and into the stomach
- Using a saline solution during stomach pumping procedures to rinse the stomach after the stomach cleaning
- IV fluids to re-establish the balance of acids/bases, fluids and minerals in the body
- Hemodialysis, or blood washing, to filter out the drugs out of the blood
- Laxative use to flush any unabsorbed drugs out of the body
- Antidote to counteract the effects of the drug and prevent serious side effects
Patients may also receive a kidney dialysis, kidney or liver transplant, and ongoing care for heart failure in case of severe naltrexone overdose symptoms. If the overdose is due to misuse and abuse of the drug, it is best to talk to a specialist to seek aftercare detox and rehab treatment. Call 1-888-287-0471 to talk to a specialist or knowledgeable physician to discuss the various treatment and recovery options available for naltrexone abuse or dependence.
- Naltrexone is an opioid receptor antagonist that can block the effects of narcotic painkillers.
- Taking narcotics after using naltrexone may make a person more sensitive to the effects of painkillers, which may lead to adverse side effects or narcotic overdose.
- Naltrexone has been approved by the FDA for alcohol and opioid dependence on 1994.
Naltrexone is also more expensive compared to other alcohol and opioid dependence medications.